Illinois, 2020

Flood in Illinois, June 1 to 14, 2020

June 1 to 14, 2020 · NWS PAH · 1 event in 1 county or zone

A series of heavy rainfall events in mid and late May caused the Mississippi River to rise back above flood stage. The flooding was minor, consisting of flooded fields, low-lying access roads, and some riverside parkland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A series of heavy rainfall events in mid and late May caused the Mississippi River to rise back above flood stage. The flooding was minor, consisting of flooded fields, low-lying access roads, and some riverside parkland. Some minor crop damage likely occurred. The river fell back below flood stage in mid June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 31, 10:02 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, May 31, 10:02 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1102 PM CDT Sun May 31 2020

.UPDATE...
Issued at 1102 PM CDT Sun May 31 2020

Aviation update for the 06 UTC TAF issuance.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 303 PM CDT Sun May 31 2020

High pressure will move from the Ohio Valley and Great Lakes to the
East Coast through Tuesday, with return flow setting up across our
area. Aloft, heights will continue to rise in response to the east
U.S. trof moving away, with a ridge building over the area.

Dry weather will continue tonight through Tuesday night. Not much in
the way of cloud cover. There will be a warming trend as well.
Temperatures by Tuesday will be topping out near 90. Humidity levels
will remain tolerable.

.LONG TERM...(Wednesday through Sunday)
Issued at 303 PM CDT Sun May 31 2020

The upper-level ridge over the Plains at the start of the long term
forecast will weaken on Wednesday. With decreased latitudinal
extent, the storm track to the north is expected to shift southward
closer to the Quad State. Along with moisture from the Gulf of
Mexico being pulled into the region, a frontal boundary is expected
to set up across the southern end of the Great Lakes on Wednesday.
Late in the day Wednesday will see the return of slight chance PoPs
for northern and western portions of the Quad State.

An upper-level shortwave, along with the frontal boundary shifting
from the Great Lakes closer to the Quad State, is expected to
provide the energy to support a higher coverage rain event on
Thursday, mainly through diurnally driven convection. Thursday
afternoon also currently looks to be the highest chance of
thunderstorms this week. With the front becoming a nearly stationary
boundary and Gulf moisture continuing to reach the area,
rain/thunder chances continue into Friday, again focused on the
afternoon hours. However, less instability is anticipated on Friday
relative to Thursday due to the upper-level shortwave having moved
out of the area. Rain amounts are still likely to be on the low side
with this small system, on the order of a quarter of an inch between
Wednesday and Friday, with higher amounts in thunderstorms.

Friday is also when a closed low off of California will make its way
onshore. The ridge will strengthen and this will drive the closed
low northeastward towards the Upper Plains for the weekend. The
result is likely to be a somewhat dry weekend while hot and humid
weather continues for the Quad State.

Highs will be near 90 throughout the long term. Areas along I-64
could be cooler Thursday-Friday if the stationary front drops far
enough south. Lows near 70 and dew points in the upper 60s will keep
conditions muggy.

&&

.AVIATION...
Issued at 1102 PM CDT Sun May 31 2020

The TAFs are VFR. Winds will be light and variable overnight,
becoming southeasterly after 15z at 5-10 kts. Skies will be clear
to mostly clear. Strong subsidence/drying from high pressure
aloft will suppress diurnal CU development.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DWS
SHORT TERM...08
LONG TERM...ATL
AVIATION...DWS
Hazardous weather outlook, May 31, 2:11 AM CST, 21 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
311 AM CDT Sun May 31 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
311 AM CDT Sun May 31 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a near daily chance of thunderstorms Wednesday afternoon
through Saturday. Lightning and locally heavy rain will be the
primary storm hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Alexander

When
June 1, 12:00 AM CST to June 14, 1:00 AM CST
Where
Alexander County, Thebes to 0.95 mi ESE of Thebes
Cause
Heavy Rain
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
37.220, -89.470

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899376.